Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 17, NWS Midland/Odessa, TX

April 3, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 3, 2017, 2:31 AM MDT for Eddy County, New Mexico. It took effect at Apr 4, 2017, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 3, 2017, 2:31 AM MDT (08:31 UTC)
In effect from
Apr 4, 2017, 6:00 AM MDT
Expired
Apr 3, 2017, 2:02 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS74 KMAF 030831
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
331 AM CDT Mon Apr 3 2017

...High Wind Watch Tuesday for Guadalupe Mountains...

.The approach of a strong upper level trough and strong upper 
winds associated with it may result in high wind conditions across
the Guadalupe Mountains Tuesday. Very windy conditions will also
be possible Tuesday for the adjacent plains.

NMZ027-TXZ258-032215-
/O.NEW.KMAF.HW.A.0017.170404T1200Z-170405T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
231 AM MDT Mon Apr 3 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

The National Weather Service in Midland/Odessa has issued a High
Wind Watch, which is in effect from Tuesday morning through
Tuesday afternoon. 

* TIMING...Tuesday.

* WINDS...West to southwest 35 to 50 mph with gusts to 75 mph.

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans and tractor trailers.  
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
321 
WWUS74 KMAF 032002
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
302 PM CDT Mon Apr 3 2017

...HIGH WIND WARNING IN EFFECT FROM 1 AM TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT FOR THE GUADALUPE MOUNTAINS...

...HIGH WIND WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 PM
CDT /8 PM MDT/ TUESDAY FOR THE EDDY COUNTY PLAINS, NORTHERN LEA
COUNTY, VAN HORN AND THE HIGHWAY 54 CORRIDOR, REEVES COUNTY AND
THE UPPER TRANS PECOS, DAVIS AND APACHE MOUNTAINS, AND MARFA
PLATEAU...

...WIND ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 PM CDT
/8 PM MDT/ TUESDAY FOR MOST OF LEA COUNTY, THE WESTERN LOW 
ROLLING PLAINS, MOST OF THE PERMIAN BASIN, THE STOCKTON PLATEAU,
PRESIDIO VALLEY, AND BIG BEND AREA...

.A strong, upper level storm system will pass to the north of the
region on Tuesday. As a result, strong winds are expected from the
Guadalupe Mountains southeast to the Davis and Apache Mountains,
and on the adjacent plains. Windy conditions are also anticipated
further east. These winds should diminish Tuesday evening as the
storm system exits the region. 

NMZ027-TXZ258-041200-
/O.UPG.KMAF.HW.A.0017.170404T1200Z-170405T0000Z/
/O.NEW.KMAF.HW.W.0019.170404T0700Z-170405T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
202 PM MDT Mon Apr 3 2017

...HIGH WIND WARNING IN EFFECT FROM 1 AM TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT...

* TIMING...From 1 AM Tuesday to midnight MDT Tuesday night.

* WINDS...West 40 to 60 mph with gusts to around 80 mph. 

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-TXZ057-058-074-080-041200-
/O.NEW.KMAF.HW.W.0019.170404T0900Z-170405T0200Z/
Eddy County Plains-Northern Lea County-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area-
Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Van Horn, Pecos, Alpine, Fort Davis, and Marfa
302 PM CDT Mon Apr 3 2017 /202 PM MDT Mon Apr 3 2017/

...HIGH WIND WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 PM
CDT /8 PM MDT/ TUESDAY...

* TIMING...From 4 AM CDT /3 AM MDT/ to 9 PM CDT /8 PM MDT/
  Tuesday.

* WINDS...West 35 to 45 mph. Gusts up to 65 mph.
 
* IMPACTS...Strong winds can cause power disruptions, hazards to 
  trailers and high profile vehicles and blowing dust that can 
  reduce visibility suddenly to near zero in areas where plowed 
  fields exist.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ033-034-TXZ045>048-050>053-059>063-067>069-075-079-081-041200-
/O.NEW.KMAF.WI.Y.0016.170404T0900Z-170405T0200Z/
Central Lea County-Southern Lea County-Gaines-Dawson-Borden-
Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-Ector-
Midland-Glasscock-Ward-Crane-Upton-Pecos-Presidio Valley-
Big Bend Area-
Including the cities of Hobbs, Lovington, Eunice, Jal, Seminole, 
Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, 
Monahans, Crane, McCamey, Rankin, Fort Stockton, Presidio, 
Big Bend NP, and Marathon
302 PM CDT Mon Apr 3 2017 /202 PM MDT Mon Apr 3 2017/

...WIND ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 PM CDT
/8 PM MDT/ TUESDAY...

* TIMING...From 4 AM CDT /3 AM MDT/ to 9 PM CDT /8 PM MDT/
  Tuesday.

* WINDS...West 30 to 40 mph in the mountains...west 25 to 35 mph 
  across the lowlands. Gusts up to 45 mph increasing to 55 mph in 
  the afternoon. 

* IMPACTS...Drivers of vans, campers, trailers and other high-
  profile vehicles should be alert to the danger of these winds,
  especially when driving along north to south roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 2, 11:29 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 2, 11:29 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1229 AM CDT Mon Apr 3 2017

.AVIATION...
06Z TAF issuance.

No major aviation concerns for the next 24 hours, VFR conditions are
expected to prevail at all terminals. Light S-SW winds at most
locations tonight will veer to the west and increase by mid to late
morning. Gusts will persist through the afternoon then diminish
around sunset. A small area of fog is developing north of MAF and
east of HOB. Don't think either of these sites will see low vis
but if they do it will be brief and will amend later if needed.

&&

PREV DISCUSSION... /issued 209 PM CDT Sun Apr 2 2017/

DISCUSSION...

An upper low over west Texas this afternoon will continue eastward
tonight taking precipitation and cloud cover with it.  Will still
carry a low chance of rain over the eastern zones this evening, but
rain chances will be scarce through the next 7 days thereafter.
Westerly low level flow will probably prevent much fog from
developing Monday morning while low temperatures drop near normal
levels.  Temperatures will rebound above normal Monday afternoon
under the influence of westerly flow aloft, and at the surface.
Would be concerned about near critical fire weather conditions
Monday afternoon, but winds and RHs will be marginal, and the
rainfall we received will likely render the concerns moot.  However,
the next upper shortwave trough will deepen rapidly through the Four
Corners region by Tuesday morning which will set the stage for a
warm, windy, likely fire weather day Tuesday.  Will mention the
potential for high winds and critical fire weather conditions in the
Hazardous weather Outlook for now, especially since models have
vacillated lately on the amplitude of the ua trough.  As far as
precipitation is concerned, will leave only a slight chance of
showers and thunderstorms over southeastern New Mexico Tuesday, if
that, for now.

A cold front will drop south through the region Tuesday night in the
wake of the fast moving short ua trough, which could add to fire
weather concerns with the abrupt wind shift from west to north
behind the front, and the expected wind speeds prior to, and after,
frontal passage.  It will be cooler Wednesday, but just how much
remains to be seen as models are offering quite the range for highs.
Either way, it does appear fire weather concerns will not be as
pronounced.  Aside from a weak southern shortwave trough moving over
the region Thursday night, upper ridging or weak westerly flow loft
will prevail, portending temperatures well above normal for the rest
of the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  77  41  67 /   0   0   0   0
Carlsbad                       50  75  41  68 /   0  10   0   0
Dryden                         56  85  52  72 /   0   0   0   0
Fort Stockton                  53  81  45  68 /   0   0   0   0
Guadalupe Pass                 47  64  37  62 /   0   0   0   0
Hobbs                          47  70  38  65 /   0  10   0   0
Marfa                          39  73  35  67 /   0   0   0   0
Midland Intl Airport           54  78  41  67 /   0   0   0   0
Odessa                         54  78  42  67 /   0   0   0   0
Wink                           51  79  40  69 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/72/27
Hazardous weather outlook, Apr 3, 2:17 AM MDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
317 AM CDT Mon Apr 3 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
317 AM CDT Mon Apr 3 2017 /217 AM MDT Mon Apr 3 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds could affect Southeast New Mexico and West Texas on
Tuesday. Critical fire weather conditions may be possible Tuesday
afternoon into Tuesday evening especially for Southeast New Mexico
and portions of West Texas, where drier fuels may be more readily
available. A Fire Weather Watch is now in effect for these areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:48 AM MDTFire Weather WatchMAF11 hr
Apr 3, 1:44 PM MDTRed Flag WarningMAF30 hr
Apr 3, 2:02 PM MDTHigh Wind WarningMAFEddy, Lea34 hr
Apr 3, 2:02 PM MDTWind AdvisoryMAFLea30 hr

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.